ADVERTISEMENT

Q. My father suffers with yellowing of eyes after taking medicines for tuberculosis. Is it normal?

Answered by
Dr. Nasir
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Dec 25, 2020 and last reviewed on: Jan 28, 2021

Hi doctor,

My father was diagnosed with PTB (pulmonary tuberculosis) last month. He is 64 years old. When I was a kid, my father used to smoke cigarettes a lot and got addicted to alcohol. He had these habits until 4 months. Now, he has stopped these habits. Now, he is under a treatment called "DOTS" in the nearby clinic.

He is taking medicines for a month now. But this month, his eyes had become yellow and the right eye's vision has got blurred. I know about my father's eye vision which is found to be clear crystal even if he is old. I asked about the problems faced by the father to the nurse in the clinic. She advised stopping the medicines taken by my father and advised us to go for a check-up with a gastroenterologist. The doctor advised my father to get admitted for understanding the problem more.

Because of the COVID pandemic, it is necessary to have a swab test. Before a month, my father did a swab test and it was negative. Today, he did the swab test again and it was negative. Currently, my father is not taking antitubercular medicines. Now, we are taking care of my father by giving him vitamins.

He is taking enough sleep and rest now. Vitamin D is given from the sunlight every morning, with milk. He is taking lots of green veggies, and fruits with tons of water. My question is to know whether it is good to stop these medicines taken for tuberculosis. It is a week now that my father stopped taking medicines for tuberculosis.

#

Hello,

Welcome to icliniq.com.

I completely understand your question. Your father is facing a common side effect due to antitubercular drugs. The yellowing of the eyes occurs due to jaundice. It is caused due to three of the four medications that are prescribed for tuberculosis. There is nothing to worry and it is seen in a lot of patients who started taking these medicines.

The blurring of vision is very common and a documented side effect of the drug taken for tuberculosis. It is necessary to reintroduce the medications slowly and in steps to find the drug causing jaundice. Once we find the drug causing jaundice, then it is easy to substitute them with another one.

The blurring of eyes cannot be neglected and we need to stop taking medicines altogether and consider taking some other drug. Ethambutol is the one that has the least chance to cause jaundice. These problems can be analyzed by the doctor and he will prescribe the alternative drug for the same. Kindly let me know if you have more queries.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
How can jaundice be treated in a 4-year-old?

.. a 4-year-old child is usually viral. My advice would be to feed her every once or twice hourly despite her desire to vomit as nutrition is the only key to faster recovery. Give her whatever she likes to eat after proper hygienic measure. Contact ...   Read full

I have blurred vision and dizziness on exertion. Is it due to hypoxia caused by asthma?

.. said you are asthmatic and taking two inhalers. But you suffer exertional dyspnea and fatigue also hypotension and all this is because of hypoxia. Your asthma is not under control. So you need to increase the dose of Fluticasone inhaler or take a ...   Read full

I have tuberculosis arthritis and in severe pain. Kindly recommend some medicine.

.. show (attachment removed to protect patient identity) tubercular arthritis involving both hip joints with more extensive disease on the right than left. It is associated with synovial thickening and joint space reduction however there is not much...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


What You Should Eat and Drink for A Healthy Life!!
Food is essential for our survival, and what we eat definitely impacts our health. We can easily reduce the risk of many...  Read more»
What Is ADHD and How Is It Managed?
This article discusses ADHD, whether it is a real condition, features of ADHD, how to recognize and manage this common c...  Read more»
Does a cold sore indicate cervical cancer?
Hi doctor,Can a cold sore virus cause cervical cancer? I never had sex before, but I have caught a cold sore from one of...  Read more»

Ask your health query to a doctor online?

Ask a Pulmonologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.